twitter google

NSAID Use For Cold Symptoms Could Increase Risk Of Heart Attack

Dorathy Gass

Who doesn’t reach for nonsteroidal anti-inflammatory drugs (NSAIDs), such as aspirin or ibuprofen, when dealing with a flu or cold? While they do help when it comes to the ache and pain symptoms associated with these illnesses, a recent study reveals that this could increase the chances around heart attacks.

Stemming from the National Taiwan University Hospital and co-lead Dr. Cheng-Chung Fang, the study team noted that past research has shown a connection between the use of NSAIDs for cold and flu illnesses, and a spike in the risk of heart attacks. Still, the team also stated that no research has dived into whether NSAID-use during an acute respiratory infections (ARI), like the above conditions, was connected to a higher risk of heart attack.

Medical News Today reported that the team used numbers from the National Health Insurance Program in Taiwan to find over 9,700 individuals between 2007-2001 that were hospitalized due to a heart attack. Further, the team analyzed what the risk of a heart attack was for these individuals by placing in them in four differing circumstances: while having an ARI, with (sole) NSAID use, the use of a NSAID while having an ARI, and zero exposure to either an ARI nor NSAID use.

The numbers were astonishing. For those patients who had solely used NSAIDs, they were linked to a 1.5 greater chance of a heart attack, when compared to no NSAID use or an ARI. Meanwhile, having an ARI alone caused a heightened risk of 2.7 times. Still, the chances of a heart attack were at its highest when individuals used their NSAIDs while having an ARI, with the end number being a risk heightened by 3.4 times. Interestingly enough, when NSAIDs were administered in the hospital via intravenous, the risk of heart attack increased by 7.2 times.

It’s important to note, that the results were of an observational nature, therefore the team cannot prove that NSAID use while having an ARI is a direct link that heightens the chances of a heart attack. Still, the team advises that both patients and doctors exercise caution when thinking about using NSAIDs to relieve symptoms around ARIs. Dr. Fang also recommends alternative over-the-counter drugs to relieve pain, such as acetaminophen’s.

The team also encourages studies in the future to look further into which NSAIDs might be the safest to administer when one is suffering through an ARI.

Follow RM Healthy

Search

New Articles